MENU
ConsumerLab.com Answers

Proper Vitamin B-6 Consumption

Question:
Can taking too much vitamin B-6 be dangerous? The label on my multivitamin states it contains 2000% the Daily Value!

Answer:
High doses of vitamin B-6 can cause nerve damage and skin lesions, increase the risk of hip fracture, and have other adverse effects. If your multi contains 2,000% of the Daily Value (DV), which is 2 mg for adults, then your multi has 40 mg of B-6. [Update: In 2016, the FDA reduced the Daily Value for B-6 to 1.7 mg, but this won't be reflected on most supplement labels until 2018 or 2019.] While that amount alone does not exceed the Upper Tolerable Intake Limit for adults, it is important to consider the total daily amount you are getting from foods and other supplements, combined. Furthermore, there does not seem to be solid evidence to support getting such a large amount of B-6 if you are not deficient in it. The mega doses of vitamins found in some daily multis may be driven more by marketing considerations than science.

One clinical study found that 25 mg of B-6 taken daily as part of a B-complex vitamin was shown to increase the risk of heart attack, stroke and death in diabetes patients with advance kidney disease.

Also, be aware that people taking certain medications may need to limit their intake of B-6 from supplements.

Get more information, including the Recommended Daily Allowances and Upper Limits for B-6 (by age and gender), potential side-effects and drug interactions, plus ConsumerLab's tests and comparisons of popular supplements, in the B Vitamin Supplements Review >>

You can check the recommended intakes of other vitamins and minerals here.

Become a Member
INSTANT ACCESS TO REVIEW OVER 1000 PRODUCTS!


See other recent and popular questions >>
Comments
Add Comment

Susan 13888   April 2, 2017
Vitamin B-6 is a strong diuretic.

If you take B-6 in tablets or in foods within 6 hours of going to sleep, you may be getting up to urinate every few hours during the night. For some men, the problem isn't the prostate; but, this vitamin. Those energy drinks are over-loaded with B-6!

I check the Nutrition Facts labels for the B-6 milligrams of food that we're considering purchasing. Even 2 mg can have a powerful effect. I'm usually aware of where there's restroom when shopping or driving...

ConsumerLab.com   April 7, 2017
Hi Susan - We appreciate you comment. Interestingly, while some websites suggest that vitamin B-6 can act as a diuretic -- and that certainly seems to be your experience -- we are not aware of research substantiating this. Would you please let us know your source of your information for that effect? Thank you.

Louis13882   April 1, 2017
I have been taking Vitamin B-6 for a long time for "protein and energy metabolism" (Rite-Aid). The smallest tablet available in Pharmacies is 50 mg. I cut it in half and take one per day. Is that a danger to my health? Thank you.
Louis Rombach
mehcall4@gmail.com

ConsumerLab.com   April 1, 2017
You're okay doing that, Louis. It's still a lot more than you need but its not unsafe. See our information at https://www.consumerlab.com/reviews/Review_B_Vitamins_B-Complexes_Energy-Shots_Thiamin_Niacin_B-6_B-12_Biotin_and_Folic_Acid/bvitamins/#tips-b6

James8017   October 20, 2015
Is the UL the same for the Pyridoxine and P5P versions of B6?

ConsumerLab.com   October 21, 2015
Hi James - Please see the CL Answer we've now added about P-5-P, here: https://www.consumerlab.com/answers/_/Pyridoxal_5_phosphate/

Also see the "What to Consider When Buying and Using" section of the B Vitamin Supplements and Energy Drinks Review: https://www.consumerlab.com/reviews/_/bvitamins/#tips-b6

Arch312   December 11, 2014
I have a condition in which B6 and its metabolites are destroyed in the body by a substance of unknown origin. With out supplementation in the 50-100 mg range daily I suffer the symptoms of severe deficiency even with normal diet-intake levels of B6.

Gary292   December 9, 2014
CL RECOMENDS 2-3 mcg FOR B12 BUT ALL THE B-12 SUPPLEMENTS HAVE 1000mcgs or more (16,000%) - WHATS UP WITH THAT???

ConsumerLab.com   December 15, 2014
Hi Gary - Please see our CL Answer about this here: https://www.consumerlab.com/answers/%20/too_much_b12/. You can also read more about taking B-12 here: https://www.consumerlab.com/reviews/%20/bvitamins/#cobalamin.

mary289   December 8, 2014
I also take one per day of the Life Extension "Two Daily". When I took two I had neurological symptoms - tingling in my legs and feet.

Tracie16297   December 23, 2017
A friend in her mid 50's, very active and healthy ended up seeing the neurologist for balance problems. He diagnosed her with an overdose of Vit B6. It cleared up quickly when she stopped all supplementation. Her story prompted me to request a blood test for B6 because I was also having balance problems. My Dr. was surprised when it came back positive for too much B6. The culprit was 5mg of B6 in a melatonin supplement I was taking. Glad to see the recommended dose is being reduced.

Dorothy16836   May 13, 2018
I also got tingling in feet and legs with any B6 supplement.

Joe288   December 8, 2014
Is there a difference when using Metanx which contains Folic Acid, B6 and B12. Below is a link to info on this product:
http://www.metanx.com/learn-about-metanx/

Thanks

Richard283   December 7, 2014
"The mega doses of vitamins found in some daily multis may be driven more by marketing considerations than science."

This is why I only take ONE per day of the excellent Life Extension "Two per Day" daily vitamin. You still get generous quantities of the ingredients with one tab compared to one tab of, say, Centrum (with the exception of Folic Acid, which is 200mcg per TABLET).

(Edited to change mg to mcg)

Susan 282   December 7, 2014
You should add that Vitamin B6 is a diuretic. If taken in the evening, one may have to get up to urinate a few times during the night. The so-called weak bladder or Prostate problem may not be that; but caused by Vitamin B6. Of course, a M.D. should determine the cause. But, it might be both a bladder problem & the diuretic.

ConsumerLab.com   December 9, 2014
Hi Susan - It is interesting that you report this effect. It has been noted on some websites, but we are not aware of any mention in the clinical literature of a diuretic effect of vitamin B-6.

This CL Answer initially posted on 12/5/2014. Last updated 8/7/2017.

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Edit Comment...

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment:
THANK YOU FOR SUCCESSFULLY UPDATING YOUR EMAIL ADDRESS!

PLEASE BE AWARE that the email address is now your sign-in email address, replacing any previous username. Your password has not changed.

If you do not receive our newsletter at this new address within one week, please contact support@consumerlab.com or call us during business hours at 914-722-9149 ext. 2#

ConsumerLab.com Customer Support

THANK YOU FOR SUCCESSFULLY RESUBSCRIBING TO THE NEWSLETTER!

If you do not receive our newsletter within one week, please contact support@consumerlab.com or call us during business hours at 914-722-9149 ext. 2#

ConsumerLab.com Customer Support